Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 122, NWS Mobile, AL

June 13, 2023Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 13, 2023, 11:48 AM CDT for Wilcox County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 11:48 AM CDT (16:48 UTC)
Expired
Jun 13, 2023, 12:30 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 146 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 12:07 PM CDTHAIL 1.251 Nne Coal Bluff, ALPhotos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community.
Jun 13, 12:07 PM CDTHAIL 1.251 Nne Coal Bluff, ALPhotos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community.
Jun 13, 12:07 PM CDTHAIL 1.251 Nne Coal Bluff, ALPhotos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS54 KMOB 131648
SVRMOB
ALC131-131730-
/O.NEW.KMOB.SV.W.0122.230613T1648Z-230613T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1148 AM CDT Tue Jun 13 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wilcox County in south central Alabama...

* Until 1230 PM CDT.

* At 1148 AM CDT, a severe thunderstorm was located 4 miles north of
  Pine Hill, or 13 miles northeast of Thomasville, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Camden, Pine Hill and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
      3197 8767 3200 8766 3200 8763 3201 8762
      3210 8762 3213 8759 3213 8752 3214 8752
TIME...MOT...LOC 1648Z 305DEG 23KT 3204 8757 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
2 follow-up statements
374 
WWUS54 KMOB 131702
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1202 PM CDT Tue Jun 13 2023

ALC131-131730-
/O.CON.KMOB.SV.W.0122.000000T0000Z-230613T1730Z/
Wilcox AL-
1202 PM CDT Tue Jun 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN WILCOX COUNTY...

At 1201 PM CDT, a severe thunderstorm was located over Yellow Bluff,
or 11 miles west of Camden, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Camden and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
      3195 8759 3201 8758 3209 8750 3210 8743
TIME...MOT...LOC 1701Z 305DEG 23KT 3199 8748 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
711 
WWUS54 KMOB 131725
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1225 PM CDT Tue Jun 13 2023

ALC131-131734-
/O.EXP.KMOB.SV.W.0122.000000T0000Z-230613T1730Z/
Wilcox AL-
1225 PM CDT Tue Jun 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILCOX COUNTY
WILL EXPIRE AT 1230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.  However
small hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
      3195 8759 3201 8758 3209 8750 3210 8743
TIME...MOT...LOC 1724Z 305DEG 23KT 3191 8734 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:54 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 13, 6:54 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
654 AM CDT Tue Jun 13 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 654 AM CDT Tue Jun 13 2023

MVFR ceilings are beginning to spread across the region this
morning. Ceilings are expected to lift back to VFR by the
afternoon. Scattered to locally numerous thunderstorms will once
again be possible this afternoon. Expect brief reductions in
visibility and ceilings in the heavier activity. A few strong to
severe storms, capable of producing gusty, erratic wind and hail
will also be possible. /96

&&

.PREV DISCUSSION... /issued 550 AM CDT Tue Jun 13 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Wednesday night)
Issued at 550 AM CDT Tue Jun 13 2023

A deep upper-level low, currently over the Great Lakes region,
will slowly progress eastwards through Wednesday before opening
back up into a trough and lifting into the Atlantic by Wednesday
night. In addition, an upper ridge continues to build over Mexico.
These two features will allow for the subtropical jet stream to
remain situated across our area. Within this northwesterly flow,
multiple embedded shortwaves will continue to push across the area
through the period. With a surface stationary frontal boundary
remaining draped along, or just north of the Highway 84 corridor,
showers and thunderstorms (some of which may be severe) are likely
to develop as each shortwave passes overhead.

The first shortwave during this period is expected to pass over our
region late this morning into the early/mid afternoon. Models
suggest that storms currently developing over Texas/Oklahoma will
quickly push southeastward along the stationary boundary in the form
of an MCS. By time it arrives in our northwestern counties, CAPE
values will have quickly increased to 3000-4000 J/kg. Deep-layer
shear of 35-40kts will be also in place, helping to support/maintain
organized convection across the region, and with elongated, straight-
lined modeled hodographs, a few embedded splitting supercells will
be possible. Some dry air is also present in the mid-levels, helping
to lead to DCAPEs between 1000-1200 J/kg. Therefore, expecting
damaging winds and large hail to be the primary concerns as this MCS
propagates across the region. After this MCS passes, a brief lull is
anticipated for the late afternoon/evening hours due weaker forcing
in place (being in between shortwaves) and due to the environment
being worked over.

By early Wednesday morning, the lingering frontal boundary appears
to drift just to the north or our area, helping to keep another
southeastward propagating MCS just to the north of our area.
Maintained higher PoPs over our northern counties to account for
uncertainties at this time. Outflow from this second MCS should push
into our region by mid to late morning, and with diurnal heating
bringing CAPE values back up into the 4000+ J/kg range, additional
storm development may occur across the eastern half of our region.
Can't rule out the organization of a few bowing segments/splitting
supercells thanks to shear increasing to 40 to 50 kts and elongated
hodographs, however, coverage is a little less certain being between
shortwaves.

The main concern on Wednesday comes during the evening hours with,
yet another MCS pushing into the region. This one likely fires over
northern MS/AL and propagates southward into our region. Even after
losing daytime heating, CAPE values during this time remain high
(2500-3500 J/kg) due to steepening lapse rates. Deep-layer shear
also increases further, to 50-60 kts, as a stout shortwave moves
overhead. With the high CAPE and shear values, dry air remaining in
the mid-levels, and DCAPEs once again around 1000-1200 J/kg, this
MCS would be capable of producing damaging winds up to 70mph and
large hail up to golf ball sized (mainly in the stronger cores). It
should be noted that recent models have also hinted at the
development of a 35 to 45 kt southwesterly 850mb jet (underneath
northwesterly flow at and above 500mb). We will continue to monitor
this trend closely as models that show this give way to increased
curvature in the hodographs, which could lead to an increased
tornado potential, especially for any discrete storms that develop
out ahead of the main MCS. Currently the northern half of our CWA is
under an Enhanced Risk of severe weather, with a Slight Risk for
areas south.

Highs both days will be in the upper 80s to low 90s. With high
humidity values, heat indices should also climb into the upper 90s
and lower 100s for most areas. Lows tonight will range from the
upper 60s to low 70s inland to the mid to upper 70s closer to the
coast. A Low risk of rip currents is expected to continue through
Tuesday, with the risk increasing to moderate by Wednesday and
eventually high on Wednesday night. /96

LONG TERM...
(Thursday through Monday)
Issued at 550 AM CDT Tue Jun 13 2023

Three primary concerns as we go through the latter part of the
week and into the upcoming weekend will be: 1) a continued
unsettled/active weather pattern with a chance of showers and
thunderstorms each day (some potentially strong to severe), 2)
increasing heat-related concerns, and 3) a HIGH risk of rip
currents along area beaches.

An upper level low and associated trough will remain positioned
over the vicinity of the New England and Mid-Atlantic states late
this week and into this weekend, while ridging aloft extends from
southern portions of TX and eastward across much of the Gulf of
Mexico. A mean northwesterly flow pattern aloft will become
prevalent across our forecast area through the weekend between
these features. A parade of shortwave troughs embedded within this
northwesterly flow pattern will continue to propagate across our
forecast area through the weekend. A surface trough axis/weak
surface boundary is also expected to remain oriented somewhere
across central MS/AL or interior southeast MS/southwest AL each
day late this week into the weekend. Ascent in association with
these features in combination with ample moisture and strong
daytime heating/instability will result in the daily development
of scattered to numerous showers and thunderstorms across our
forecast area. There is signal in the medium range guidance that
organized mesoscale convective systems could develop along the
vicinity of the boundary and/or move into our area within the
northwest flow pattern aloft each day, though timing and placement
of MCS development remains uncertain. Storms that develop will
have the potential to produce damaging winds and large hail each
day given strong instability (CAPE values in excess of 3000-5000
J/KG) within a favorable shear environment.

Low level thermal ridging will also become enhanced across much of
the Deep South late this week and into this weekend with high
temperatures in the upper 80s to mid 90s Thursday and Friday
expected to increase into the lower to mid 90s across most of our
area Saturday through Monday, with potential for readings in the
upper 90s across southeast MS. Dewpoints in the 70s and subsequent
high relative humidity values may result in maximum heat indices
in the upper 90s to near 105 degrees Thursday and Friday rising to
between 102-107 degrees, with a few places potentially reaching
up to around 110 degrees this weekend into early next week.

Persistent southwesterly flow and associated swell along with
increased daily tidal ranges will favor an increased rip current
risk late this week and into this weekend. The latest 4 day
outlook brings the HIGH rip current risk back into the picture
Thursday and Friday, and likely remaining HIGH into the upcoming
weekend. /21

MARINE...
Issued at 550 AM CDT Tue Jun 13 2023

A light to moderate southwesterly flow pattern today will briefly
increase to moderate to occasionally strong for Wednesday night.
Exercise caution headlines will become necessary. Winds slowly
decrease on Thursday and return back to a light to moderate flow
by Friday and into the weekend. 96/21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      90  76  90  75  92  73  93  72 /  40  20  50  40  60  40  40  30
Pensacola   90  78  89  77  89  75  89  75 /  40  20  50  40  60  50  50  40
Destin      87  78  87  77  87  76  89  77 /  50  20  60  50  50  50  40  30
Evergreen   90  73  89  71  90  69  92  69 /  70  40  70  80  70  40  50  40
Waynesboro  90  72  92  70  90  70  93  69 /  50  40  60  60  60  30  40  50
Camden      88  70  88  69  87  67  89  66 /  80  60  80  80  70  40  40  40
Crestview   90  73  89  72  91  70  92  70 /  60  30  70  60  60  50  50  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 13, 11:14 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
1114 AM CDT Tue Jun 13 2023

ALZ054-131700-
Wilcox AL-
1114 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of western Wilcox
County through NOON CDT...

At 1114 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Miller, or 8 miles south of Linden, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Hill and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3212 8724
      3199 8731 3190 8746 3186 8762 3187 8762
      3188 8767 3200 8767 3201 8762 3213 8762
      3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 1614Z 307DEG 26KT 3218 8775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Black
Special weather statement, Jun 13, 11:16 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Tue Jun 13 2023

ALZ051-131700-
Choctaw AL-
1116 AM CDT Tue Jun 13 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through NOON CDT...

At 1115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Snell, or 16 miles south of Cuba, moving
east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8823 3228 8801 3218 8801 3214 8804
      3209 8804 3206 8807 3205 8812 3201 8811
      3198 8806 3195 8808 3197 8809 3195 8812
      3192 8809 3194 8807 3193 8805 3192 8806
      3191 8808 3206 8845 3231 8842
TIME...MOT...LOC 1615Z 289DEG 33KT 3221 8848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:20 PM CDTSpecial Marine WarningMOB55 min
Jun 12, 8:27 PM CDTWind AdvisoryMOBBaldwin, Mobile109 min
Jun 12, 8:32 PM CDTSpecial Marine WarningMOB88 min
Jun 12, 8:36 PM CDTSpecial Marine WarningMOB54 min
Jun 13, 11:14 AM CDTSpecial Weather StatementMOBWilcox46 min
Jun 13, 11:16 AM CDTSpecial Weather StatementMOBChoctaw44 min
Jun 13, 11:52 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
Jun 13, 12:22 PM CDTSpecial Weather StatementMOBChoctaw53 min
Jun 13, 12:24 PM CDTSpecial Weather StatementMOBWilcox51 min
Jun 13, 12:44 PM CDTSpecial Weather StatementMOBCrenshaw46 min
Jun 13, 12:51 PM CDTSpecial Weather StatementMOBClarke39 min
Jun 13, 1:49 PM CDTRip Current StatementMOBBaldwin, Mobile9 days
Jun 13, 2:27 PM CDTSpecial Weather StatementMOBWashington48 min
Jun 13, 2:59 PM CDTSpecial Weather StatementMOBWashington46 min
Jun 13, 3:01 PM CDTSpecial Weather StatementMOBEscambia44 min
Jun 13, 3:19 PM CDTSevere Thunderstorm WarningMOBEscambia41 min
Jun 13, 3:49 PM CDTSpecial Weather StatementMOBBaldwin41 min
Jun 13, 5:08 PM CDTSpecial Marine WarningMOB38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.